West Virginia, 2022Damaging Winds in West Virginia, July 12, 2022
July 12, 2022 · NWS PBZ · 7 events in 2 counties and zones
Thunderstorms formed ahead of a cold front which crossed the Upper Ohio Valley on July 12th. Most storms formed near and south of the Mason-Dixon Line into WV, as moisture was too limited further north.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $89,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed ahead of a cold front which crossed the Upper Ohio Valley on July 12th. Most storms formed near and south of the Mason-Dixon Line into WV, as moisture was too limited further north. Sufficient instability and shear were realized for several wind damage reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 12, 12:35 PM EST, 45 minutes earlier.
Area forecast discussion, Jul 12, 12:35 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
135 PM EDT Tue Jul 12 2022
.SYNOPSIS...
A crossing cold front will provide showers and thunderstorms,
mainly south and east of Pittsburgh. A dry night will be
followed by more rain chances Wednesday with another weak
front. Dry and warm weather will then close out the work week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Front is currently working into the northwestern portion of the
CWA at this time. Building instability ahead of the front has
allowed for convective development mainly near and south of the
Mason-Dixon Line. A Severe Thunderstorm Watch was just issued
for several counties to the southeast of Pittsburgh. The
instability may work with dry mid levels, steep low-level lapse
rates, and a brief period of favorable shear to produce
isolated to scattered instances of damaging wind gusts. Hail is
a secondary threat, as relatively skinny CAPE profiles should
limit hail to marginally severe sizes at most. The severe
threat should generally end by late afternoon to early evening
as the front continues across the region, bringing in drier air
that will be more hostile to convective development.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Another mid-level shortwave trough and weak surface boundary will
swing across the region during the late afternoon and evening hours,
bringing another round of generally scattered showers and
thunderstorms. Instability will be less than today due to overall
lower moisture levels. This will remove most if not all of the
severe risk tomorrow, despite decent 0-6km bulk shear of 35-45
knots. Activity may linger into the evening hours, before the
passage of the boundary and the shortwave brings back dry weather.
Thursday will feature a mostly sunny sky thanks to building surface
high pressure. Temperatures will not stray too far from the
calculated normals, perhaps ending up a degree or two lower due to
lingering troughing aloft.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Through the extended period, a broad and anomalously strong ridge
will remain parked over the western and central CONUS, keeping
shallow troughing into Friday night at least across our region.
Lingering surface high pressure will keep conditions dry into the
weekend. Despite the troughing, the expansion of the western ridge
will help 500mb heights to edge up slowly with time, resulting in a
slow warming trend.
Uncertainty increases thereafter as a boundary may sink toward the
area from the northwest, along with a series of shortwave trough
riding down the eastern periphery of the large ridge. Will generally
stick with blended guidance precipitation chances for now in this
pattern. Generally seasonable warmth will continue, with no notable
periods of heat in sight.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Isold/sct tstms are expected along the cdfnt this aftn.
Coverage of the storms is expected to be sct S of PIT, so
included a tempo mention at MGW. Tstm coverage to the N is more
in question, so maintained the VCTS mention. Gusty W wind is
expected today with mixing, before diminishing this eve.
.Outlook...
Local restrictions in shra/tstms return for Wed with an upper
trough.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Jul 12, 12:28 PM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
128 PM EDT Tue Jul 12 2022
OHZ039>041-048>050-057-058-PAZ007>009-013-020-WVZ001-131730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Beaver-Hancock-
128 PM EDT Tue Jul 12 2022
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ073>076-WVZ021-509>514-131730-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
128 PM EDT Tue Jul 12 2022
...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ059-068-069-PAZ014>016-021>023-029-031-WVZ002>004-012-131730-
Belmont-Noble-Monroe-Butler-Clarion-Jefferson PA-Allegheny-Armstrong-
Indiana-Washington-Greene-Brooke-Ohio-Marshall-Wetzel-
128 PM EDT Tue Jul 12 2022
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Isolated severe storms are possible today. The main severe threat
will be damaging wind gusts. Heavy downpours are also possible with
any storm.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 12, 11:39 AM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1239 PM EDT Tue Jul 12 2022
OHZ069-WVZ012-121715-
Monroe OH-Wetzel WV-
1239 PM EDT Tue Jul 12 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MONROE AND WETZEL
COUNTIES THROUGH 115 PM EDT...
At 1238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paden City, or near New Martinsville, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Martinsville, Paden City, Pine Grove, Jacksonburg, Sardis,
Smithfield, Fly, Wileyville, Big Run, Reader, Folsom, and Knob Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3947 8065 3946 8067 3948 8067 3947 8071
3955 8078 3956 8082 3960 8085 3958 8089
3961 8095 3954 8104 3957 8104 3958 8113
3968 8098 3970 8047 3960 8047 3956 8050
3949 8047 3948 8049 3944 8052 3943 8054
TIME...MOT...LOC 1638Z 266DEG 42KT 3960 8087
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jul 12, 12:08 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
108 PM EDT Tue Jul 12 2022
WVZ012-021-509>511-121815-
Ridges of Eastern Monongalia and Northwestern Preston WV-Marion WV-
Monongalia WV-Wetzel WV-Preston WV-
108 PM EDT Tue Jul 12 2022
...A STRONG THUNDERSTORM WILL IMPACT MONONGALIA...WETZEL...
NORTHWESTERN PRESTON AND MARION COUNTIES THROUGH 215 PM EDT...
At 108 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mannington, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morgantown, Fairmont, Westover, Mannington, Star City, Pleasant
Valley, Winfield, Barrackville, Monongah, Granville, Pine Grove, and
Fairview.
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 18.
Interstate 79 in West Virginia between mile markers 130 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3941 8011 3939 8020 3944 8028 3947 8048
3946 8051 3943 8052 3943 8058 3945 8058
3944 8060 3947 8065 3947 8071 3955 8078
3956 8083 3970 8059 3972 7966 3941 7989
3944 7989 3945 7994 3939 8008
TIME...MOT...LOC 1708Z 266DEG 42KT 3954 8043
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Preston
- When
- July 12, 1:20 PM EST
- Where
- Preston County, 0.69 mi N of Caddell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 39.460, -79.650
Trees were reported down throughout the county, including along State Route 7 near the Cheat River.
Thunderstorm Wind, Preston
- When
- July 12, 1:30 PM EST
- Where
- Preston County, Fellowsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.330, -79.820
Several trees were downed in the area of State Route 26 and US Route 50.
Thunderstorm Wind, Tucker
- When
- July 12, 1:50 PM EST
- Where
- Tucker County, 1.61 mi E of Hannahsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 39.250, -79.670
Trees were blown down in the area of Dogwood Flats, including one on a power line.
Thunderstorm Wind, Preston
- When
- July 12, 1:51 PM EST
- Where
- Preston County, 0.53 mi W of Camp Dawson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 39.450, -79.680
Several large limbs and a tree were downed on Shower Bath Road.
Thunderstorm Wind, Preston
- When
- July 12, 1:52 PM EST
- Where
- Preston County, 0.69 mi S of Etam
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 39.270, -79.730
Two trees were blown down along State Route 72.
Thunderstorm Wind, Preston
- When
- July 12, 1:52 PM EST
- Where
- Preston County, Aurora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.320, -79.550
Several trees were blown down near Aurora Junior/Senior High School.
Thunderstorm Wind, Tucker
- When
- July 12, 1:54 PM EST
- Where
- Tucker County, 0.87 mi SW of Hannahsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 39.240, -79.710
A combination of large branches and downed trees was noted along State Route 72.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, July 12, 2022$4.1 million · 1.25 in hail · 67 events
- Damaging Winds and Lightning Strike in Maryland, July 12, 20221 death · 1 injured · $1,000 · 61 kt wind · 6 events
- Rip Current in Indiana, July 12, 20221 death · 1 injured · 1 event
- Damaging Winds in Massachusetts, July 12, 20221 death · 73 kt wind · 9 events
- Rip Current in Wisconsin, July 12, 20221 death · 1 injured · 1 event
- Flash Flooding and Flood in West Virginia, July 12 to 13, 2022$1.0 million · 1 in hail · 45 events
- Tornadoes and Hail in West Virginia, July 12, 2022$1.4 million · EF0 · 21 events
- Hail and Damaging Winds in Virginia, July 12, 2022$271,000 · 1.25 in hail · 50 events
- Flash Flood in Virginia, July 12, 20221 injured · $1.8 million · 1 event
- Damaging Winds in Vermont, July 12, 2022$223,000 · 60 kt wind · 13 events
- Flash Flood and Damaging Winds in Tennessee, July 12, 2022$250,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in Tennessee, July 12, 2022$62,000 · 4 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045905, 1045906, 1045907, 1045908, 1045909, 1045910, 1049363.